Main Article Content
Bleeding is a well-recognized complication of warfarin. We present a patient who developed spontaneous retroperitoneal haemorrhage secondary to warfarin over-anticoagulation.
A 47-year-old man with a history of atrial fibrillation (AF) on warfarin presented with a two-day history of right-sided abdominal pain and vomiting. He had no history of trauma. He was clinically pale, and abdominal examination revealed a right-sided tender mass. Soon later, he developed syncope and compensated shock. Blood results showed anaemia (haemoglobin 7.7d/dl), coagulopathy (International normalized ratio >6) and acute kidney injury (urea 12.8mmol/L, creatinine 185umol/L). Ultrasound abdomen noted a heterogeneous hypoechoic collection in the right kidney measuring 7.9 x 9.4 x 16.4cm with the presence of layering, correlating with prolonged INR; findings may represent right subcapsular hematoma. CT Angiography renal reported right kidney subcapsular hematoma with perirenal and pararenal extension with active arterial haemorrhage at the right kidney's posteroinferior aspect.
Blood transfusion and intravenous vitamin K were administered. The surgery team subsequently performed a nephrectomy and inferior vena cava (IVC) repair, which revealed massive retroperitoneal clots intraoperatively. He was discharged well after ten days of admission.
The challenge in using warfarin is the disparity in adverse effects within each individual. Retroperitoneum space can be a site of significant bleeding and harbour sizable hematomas due to its highly vascular nature. It poses a diagnostic dilemma because clinical appearance can be insidious. Delay in diagnosis can lead to significant morbidity or mortality. Nevertheless, once suspected, it can rapidly be detected using bedside ultrasound and CT scan.
Retroperitoneal bleed should be suspected in shock patients on warfarin without any obvious clinical signs. Early reversal of coagulopathy and surgery team involvement is essential.
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.